Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 2, NWS Pocatello, ID

February 20, 20237 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Feb 20, 2023, 3:58 AM MST for 7 counties in Idaho. It took effect at Feb 20, 2023, 11:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2023, 3:58 AM MST (10:58 UTC)
In effect from
Feb 20, 2023, 11:00 PM MST
Expired
Feb 21, 2023, 12:16 PM MST
In force
13 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 53 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 11.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS75 KPIH 201058
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
358 AM MST Mon Feb 20 2023

IDZ051-054-055-202100-
/O.NEW.KPIH.WI.Y.0002.230221T0600Z-230222T0000Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, and Oakley
358 AM MST Mon Feb 20 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST
TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph
  expected. New snow around 1 inch except for eastern benches
  where up to around 3 inches of new snow is possible. 

* WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot,
  American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and
  Oakley.

* WHEN...From 11 PM this evening to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Blowing and drifting of new light snow as well as 
  blowing and drifting of existing snow is possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Be careful watching out
for isolated blowing and drifting snow creating hazardous road
conditions.  

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
007 
WWUS75 KPIH 201858
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1158 AM MST Mon Feb 20 2023

IDZ051-054-055-211200-
/O.CON.KPIH.WI.Y.0002.230221T0600Z-230222T0000Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, and Oakley
1158 AM MST Mon Feb 20 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
5 PM MST TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected. Snow up to 1 inch except for eastern benches where up 
  to around 3 inches of snow is possible.

* WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, 
  American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
  and Oakley.

* WHEN...From 11 PM this evening to 5 PM MST Tuesday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around. Blowing and drifting of snow is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Be careful watching out
for isolated blowing and drifting snow creating hazardous road
conditions.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
309 
WWUS75 KPIH 211046
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
346 AM MST Tue Feb 21 2023

IDZ051-054-055-212115-
/O.CON.KPIH.WI.Y.0002.000000T0000Z-230222T0000Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, and Oakley
346 AM MST Tue Feb 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph
  expected. Up to 1 inch of snow is possible.

* WHERE...Shoshone, Richfield, Carey, Pocatello, Blackfoot, 
  American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, 
  and Oakley.

* WHEN...Until 5 PM MST today.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around. Blowing and drifting of snow is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
538 
WWUS75 KPIH 211916
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1216 PM MST Tue Feb 21 2023

IDZ051-054-055-212030-
/O.CAN.KPIH.WI.Y.0002.000000T0000Z-230222T0000Z/
Shoshone/Lava Beds-Lower Snake River Plain-Eastern Magic Valley-
Including the cities of Shoshone, Richfield, Carey, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, 
Heyburn, and Oakley
1216 PM MST Tue Feb 21 2023

...WIND ADVISORY IS CANCELLED...

Winds continue to diminish across the advisory area this
afternoon. Gusts in excess over 30 mph are possible through
sunset. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 20, 3:22 AM MST, 36 minutes earlier.

Area forecast discussion, Feb 20, 3:22 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
322 AM MST Mon Feb 20 2023

.SHORT TERM...Today and Tuesday. Northwest flow will continue
today with abundant moisture moving through the flow. Light to
moderate snow is occurring now and moderate to heavy snowfall is
expected all today impacting our eastern areas, mainly along the
Wyoming border. Upper mountain locations today will get 8 to 12
inches and lower elevations along our eastern areas will get 1 to
4 inches. Winter storm warnings are in effect along the Wyoming
border to include the Wasatch mountains and not the Bear Lake
area (for now).

Early Tuesday a strong cold front moves through the area. Winter
storm warnings along the Wyoming border will be continued where
additional 1 to 2 feet of mountain snow and 4 to 8 additional
inches of valley snow is expected. The Oneida region and Bear lake
region are added to the Winter Storm warnings starting Tuesday.
These areas will get 6 to 12 inches of snow along with wind gusts
of around 30 to 45 mph. Winds will be very strong Tuesday morning
into early Tuesday afternoon across the area with winds of 30 to
35 mph with gusts of 40 to 55 mph. Have wind advisories for the
Eastern Magic Valley, Shoshone, and Lower Snake plain. There will
be little new snow (up to 1 inch) in these areas (except eastern
benches). Temperatures will be warm, above freezing for the most
part, thus limiting existing snow from blowing and drifting. That
is why left these areas (Eastern Magic Valley, Shoshone, and the
Lower Snake plain) as just wind advisories. Eastern benches of the
Lower Snake plain may be cold enough to have blowing and drifting
of existing snow. For the Wood River region, Arco Desert, and the
Upper Snake plain new snow amounts again will be low, around 1
inch, except for the eastern benches of the Upper Snake Plain (up
to 4 inches). However, winds will be strongest along this corridor
with gust of 50 to 55 mph. Have opted for a winter weather
advisory as temperatures will be below freezing and existing snow
will contribute to blowing and drifting of snow. The Upper Snake
plain may need to be upgraded to a winter storm warning depending
on future forecasts for wind. Winter storm warning were added in
the Central mountains Tuesday for gusts of 40 to 50 mph and 3 to 8
inches (with isolated areas up to 15 inches for the western
slopes of the Sawtooths) of snow. Winter weather advisories were
added for the Southern Hills/Albion mountains/Raft river regions
where they will have 1 to 3 inches down low and 4 to 12 inches up
high with wind gusts of 40 to 55 mph. Winter weather advisories
were also added for the Big Lost highlands and Lost River range
for light to moderate snow and moderate to strong winds on
Tuesday. The Beaverhead/Lemhi Highlands look to have very light
snow and winds just gusting to 20 to 25 mph. So have left the
Beaverhead/Lemhi highlands out of the advisory, for now.

Late Tuesday into Wednesday a wind chill warning (for temps of -20
to -30 degrees) will likely be needed for mainly our northern
areas along the Montana Divide, the Arco desert, and the Upper
Snake plain.
Wyatt

.LONG TERM...Wednesday through Monday.
The beginning of the extended forecast starts with the low sitting
almost directly on top of Idaho. Therefore, snow showers will
continue on Wednesday with moderate snow still ongoing in the
Southeastern Highlands. Light snow continues in the rest of the
Eastern Highlands, Lower Snake Plain, and Central Mountains. Winds
will be breezy at times on Wednesday through the Magic Valley, Snake
Plain, and Eastern Highlands with gusts 20-40 mph. Colder air
arrives on Wednesday, too, with highs in the teens and low 20s. The
Southern Hills and Magic Valley will be just a few degrees warmer.
Thursday morning looks to be the coldest one of the week with
temperatures falling below zero in parts of the Central Mountains,
Upper Snake Plain, and Eastern Highlands. Those who stay above zero
will generally be in the single digits. As far as additional snow
accumulation Wednesday morning into Thursday morning, the NBM 4.1
shows about a 40-90% of at least 2 inches of snow in the
Southeastern Highlands with the highest totals in the Bear River
Range of a 40-70% chance of at least 6 inches of snow. As the first
low lifts northward late Wednesday into Thursday, another will be
dropping southward along the West Coast on Thursday. This will help
funnel more moisture into the area on Thursday and part of Friday,
bringing more light snow showers to Eastern Idaho. The ECMWF and GFS
are in relatively good agreement with how this plays out. They begin
to differ towards the end of the week with the track of that second
low and how far southward it drops before it moves eastward. Either
way, both models show a bit of a break Saturday into Sunday. This
looks to be short-lived as active weather returns for the start of
next week.
AMM

&&

.AVIATION...12Z Monday through 12Z Tuesday.
Winds will be breezy at most sites throughout the first half of the
forecast period with gusts 20-30kts. Starting around 06Z Tuesday,
wind gusts will pick up significantly at most sites (aside from
KSUN) with gusts closer to the 30-45kts range. While light snow
continues on and off at DIJ, some flurries can't be ruled out at the
other sites. More rain and snow arrive at the rest of the sites
overnight Monday into Tuesday. It will start as rain at KBYI and
KPIH, but expect all rain at KSUN, KIDA, and KDIJ. The most
impactful rain/snow looks to arrive just outside of this forecast
period. Overall, expect VFR to borderline MVFR conditions for most
of Monday, thanks to low CIGS and blowing snow reducing VIS with
further deterioration Monday PM into Tuesday.
AMM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 PM this evening to 5 PM MST Tuesday for
IDZ051-054-055.

Winter Weather Advisory from 11 PM this evening to 5 PM MST
Tuesday for IDZ052-053-056-057-069-074-075.

Winter Storm Warning until 5 AM MST Wednesday for IDZ058-060-
062>066.

Winter Storm Warning from 11 PM this evening to 5 AM MST
Wednesday for IDZ059-061.

Winter Storm Warning from 11 PM this evening to 5 PM MST Tuesday
for IDZ071>073.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:54 AM MSTWinter Weather AdvisoryPIHBingham, Blaine, Bonneville, Butte, Cassia, Clark and 6 more40 hr

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.